Suggest treatment for inflammation and palpitations
Last year I had lithostripsy in late Feb. In April one Sat. morning I woke up nauseous with heart palpitations. I felt like I had the flu. I waited a few days an went to my primary physician and he couldn't find anything. Did chest x-ray, blood test (not sure what for), ekg. He said he couldn't find anything. The following Friday I ended up calling 911 to take me to the hospital for the palpitations. They were really bad and a lot. Even the EMT person was shocked. Of course their first response was anxiety, oh just take Xanax. I also noticed my ears bothering me. After 8 or 9 visits to ER, going to a cardiologist for stress test, switching doctors and having an endoscopy done I found out after having a VNG test done it was my left ear, Likely infected and we think from the lithostripsy when I would have been under anesthesia with a mask over my mouth and nose. By now we are into late Aug early Sept. I saw an ENT doctor and he blew it off as nerve damage from an infection. I went back to my cardiologist who had prescribed 50mg daily of metoprolol and I told him it wasn't doing any good. Still having the palpitations. He said I could go up as high as 300mg a day so I increased it to about 125 mg. Still no change. After nearly passing out and checking my blood pressure (very low) I quit taking it. I sought out another ENT doctor and he said my ears are inflamed. He prescribed metylprednisone which didn't seem to help. So he injected medication into my left ear twice. That seemed to reduce dizziness but I am still sick to my stomach and taking Ibprofen and Bonine would help. He then gave me 10 days of Prednisone (30 mg a day) which seemed to help quite a bit. The heart palpitations stopped after the 10th day for about a week. I saw the ENT doctor right after the 10th day and I told him I was still not feeling quite right. Probably and I call him a idiot for not doing withdrawal dosage so I still had side effects of the Prednisone. I made the mistake of telling him I would use the Xanax by taking about 1/4 of a .5 mg to alleviate the palpitations. It wouldn't stop them but only make them less noticeable. So he says let me prescribe something else. He didn't want to do anymore steroid. I get home and pick up the prescription and it is Effexor. I said no way am I taking that. Just another physician that doesn't listen and thinks barbiturates is the cure all. I said good bye I'm done with you. Also I have CRVO in the left eye and days when I feel the worse the vision would get messed up. I told the ENT doctor likely the inflammation and swelling is putting pressure on the optic nerve. Also in July this molar tooth had been bothering me. Also I noticed when I felt bad my jaws would ache. So I go to my dentist who I have had for years and he looked at it, did x-rays, no abscess and he can't find anything. Then mentions doing a root canal. I said wait I know I have a problem with my inner ears. He told me the facial and balance/hearing nerve run side by side. I delayed and finally decided to do the root canal thinking that was the source problem. Nope that did nothing to help. I put myself thru that for nothing. So back to the cardiologist. Him and I argued about the metoprolol and I told him look listen there has to be a reason why these palpitations started and continue. Why if I had continued with him he would have had me in surgery doing burn marks on my heart. I said good bye to him also. I still say all of this is tied to inflammation in my ears. I'm to the point of finding a local cash only doctor and saying here prescribe me Prednisone until this is cleared up. I almost damn well know it is. I swear to gawd I don't know what they teach in medical school. I put the blame right back on my first physician for not getting me to an ENT doctor right away. A simple step test would have indicated a balance ear issue. I told the second ENT doctor why no telling how much inflammation there is for as long as this has went on. Not a one of them has ordered a blood test to check for inflammation. As I mentioned I'm to the point of going to a cash only doctor or Mayo's. Somewhere I read where inflammation can cause heart palpitations.
No follow up question. Other information. Had MRI/MRA's done and those were normal scans. Nothing found for my head and neck.
I would recommend as follows:
Welcome and thank you for asking on HCM!
I passed carefully through your question and would explain that your symptoms seem to be related to inflammation, as steroids have been helpful!
But the normal MRI has excluded this possibility.That is why your doctors have not considered this possibility.
You should know that the head MRI is a sensitive test for inflammation of the nerves and tissues. So, it can show hyperintesity in the vestibular nerve (which is the nerve related to the balance, originating in the inner ear). From the other hand other inflammatory brain lesions have been excluded (they would show up in the MRI).
Anyway, MRI has not 100% sensibility, because some lesions are too small to be visible in an MRI.
From the other hand, inflammation could lead to tachycardia.
Anyway, I would recommend performing some other tests to investigate for the possible underlying causes:
- complete blood count, PCR and sedimentation rate (which are tests sensitive for inflammation)
- blood electrolytes for possible imbalance
- thyroid hormone levels for possible thyroid dysfunction, which would trigger your troubles
- an ambulatory 24-48 hours ECG monitoring to help examine your heart rhythm trends for a long time and study the type of arrhythmia
- a brain EEG to exclude possible partial seizures, which could mimic this symptomatology
- a Doppler ultrasound of the cervical arteries, to examine the blood flow in the vertebral arteries, to exclude possible vertebral artery insufficiency (especially considering the eye CRVO).
Regarding steroids, I agree with your that they may help in the acute phase of inflammation. But it is necessary perform these tests before starting again a steroid, because they are not helpful when there is chronic damage of the balance nerve (vestibular nerve). These drugs have a lot of adverse effects and the decision to start them should be based on lab tests (PCR, ESR, complete blood count). When deciding to stop them, this should be done gradually, because of possible adrenal gland insufficiency or rebound symptoms.
You should discuss with your doctor on the above issues.
Hope you will find this answer helpful!
Feel free to ask me again whenever you need!
I really somewhat believe I was exposed to something during the lithostripsy. Out of no where on a Sat. morning I wake up sick and no way could this be anxiety related. 4 or 5 months later I find out during a VNG test it was inner ear related. That isn't anxiety folks. Unbelievable. I kid you not every ER doctor and physician I have had would look into my ears, nope don't see anything red and would not believe me at all something was wrong with my ears. I guess they must not show people in medical school that there is an middle and inner ear part. I know people aren't perfect but like I said unbelievable. I kid you not there were days I would gag and puke and cough until I would nearly pass out. The first 911 call for the palpitations they stopped on the way in to pick up another EMT person. Seriously I thought maybe they thought I would go into arrhythmia/cardiac arrest.
I keep hearing a pulsating ring but after the last medication of Prednisone the sound of it did get less. The only relief I could ever get was by taking Ibprofen. Aspirin and Tylenol did nothing to help.
The MRI/MRA they muffed that up because I had to go back in again for that. Who knows if the second one was right also. I kid you not.
Thanks very very much!
My answer as follows:
I am glad to have been helpful to you!
Besides inflammation, I would also recommend considering an allergic reaction and performing allergy tests. Steroids are very helpful in improving allergic symptoms.
Anyway, ibuprofen besides being a painkiller, has an anti-inflammatory effect. That is why it improved your situation. This fact is another argument in favor of acute inflammation.
But, it is necessary performing the above mentioned blood lab tests to distinguish if there is active inflammation or just a chronic damage to the vestibular nerves (or inner ear).
Let me know about everything!
Wishing all the best,
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Suggest treatment for persitent palpitation and poor vision during menopause
- Heart palpitations ayurvedic treatment
- Inflammation that causes heart palpitations
- Suggest treatment for headache with palpitations and virtigo
- Treatment for heart palpitations women
- Suggest treatment for heart palpitations
- Suggest treatment for soft stool and heart palpitations
- Anxiety heart palpitations treatment
- What is the treatment for palpitations and breathlessness
- Treatment and cure for Palpitation